Lake Michigan, 2012

Marine Thunderstorm Wind in Lake Michigan, August 16, 2012

August 16, 2012 · NWS LOT · 1 event in 1 county or zone

During the morning of August 16th, a line of thunderstorms moved over Lake Michigan producing strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the morning of August 16th, a line of thunderstorms moved over Lake Michigan producing strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 5:57 AM CST, 46 minutes earlier.

Area forecast discussion, Aug 16, 5:57 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 AM CDT THU AUG 16 2012

.DISCUSSION...
325 AM CDT

PRIMARY FORECAST CHALLENGE IS WITH SHOWER/THUNDERSTORM CHANCES AND
SEVERE THREAT TODAY.

COLD FRONT EXTENDING FROM NORTHWEST WISCONSIN TO SOUTHWESTERN IOWA
IS MAKING STEADY PROGRESS EAST THIS MORNING AS VIGOROUS UPPER TROUGH
SEEN ON WATER VAPOR IMAGERY DIGGING SOUTHEAST INTO THE MIDWEST
CONTINUE TO PIVOT SOUTHEASTWARD TOWARD THE REGION. WATER VAPOR
IMAGERY ALSO SHOWS WHAT APPEARS TO BE A SMALLER/MORE SUBTLE
SHORTWAVE OVER NEBRASKA EARLY THIS MORNING...WITH COMBINATION OF
THIS FEATURE AND INCREASING ASCENT AHEAD OF THE MAIN TROUGH
RESULTING IN BLOSSOMING CLUSTER OF POST-FRONTAL THUNDERSTORMS OVER
WESTERN IOWA.

THE STRONGER FORCING ALOFT ASSOCIATED WITH BOTH OF THESE FEATURES
WILL CONTINUE TO ADVANCE EASTWARD MORE QUICKLY THAN THE SURFACE
FRONT...LIKELY OVER TAKING THE FRONT EARLY THIS MORNING RESULTING IN
INCREASING COVERAGE OF SHOWERS/THUNDERSTORMS FARTHER EAST ALONG THE
ACTUAL FRONT. DESPITE THE UNFAVORABLE TIME OF DAY AND MODEST
MOISTURE STILL ANTICIPATE INCREASING COVERAGE OF THUNDERSTORMS THIS
MORNING AS THE FORCING ASSOCIATED WITH MAIN UPPER TROUGH WILL LIKELY
BE STRENGTHENING AS IT DEEPENS A BIT AND TAKES ON MORE NEUTRAL
TILT...HELPING COMPENSATE FOR SOMEWHAT MEAGER MOISTURE AND LACK OF
DIURNAL DESTABILIZATION. WILL CONTINUE TO CARRY HIGH POPS THIS
MORNING...THOUGH SUSPECT MARGINAL INSTABILITY AND SOMEWHAT MARGINAL
DEEP LAYER SHEAR SHOULD RESULT IN PRIMARILY HEAVY DOWNPOUR/LIGHTNING
THREAT THIS MORNING.

OVER OUR SOUTHEASTERN CWA SOME MORNING SUNSHINE SHOULD ALLOW FOR
GREATER SURFACE BASED INSTABILITY TO DEVELOP AND WOULD SEEM THAT THE
MOST LIKELY SCENARIO WOULD BE FOR ORGANIZING LINE OF CONVECTION TO
RE-INTENSIFY OVER SOUTHEASTERN CWA LATER THIS MORNING INTO THE
AFTERNOON. BY THIS TIME...MODERATE INSTABILITY (MLCAPE 1000+ J/KG)
AND SUFFICIENT DEEP LAYER SHEAR (AROUND 30KT) WOULD SUPPORT A
GREATER THREAT OF CONVECTION BECOMING MORE INTENSE POTENTIALLY
SEVERE. SPC SWODY1 SEEMS TO HAVE A GREAT HANDLE ON THIS AND SEE THAT
DISCUSSION FOR FURTHER DETAILS.

IN THE WAKE OF THE FRONT UNSEASONABLY COOL/DRY AIR MASS WILL MOVE
INTO THE AREA TONIGHT INTO FRIDAY. SUNSHINE FRIDAY SHOULD HELP
COMPENSATE SOMEWHAT FOR COOL AIR MASS IN PLACE AND ALLOW TEMPS TO
CLIMB INTO LOW/MID 70S. DOES APPEAR AS THOUGH SURFACE RIDGE COULD
BE FAIRLY CLOSE BY FRIDAY NIGHT WHICH COULD ALLOW FOR STRONG
RADIATIONAL COOLING WHICH COULD PUT TEMPS WITHIN SPITTING DISTANCE
OF RECORD LOWS.

WEAK SECONDARY TROUGH PROGGED TO PIVOT AROUND THE MAIN LONG WAVE
TROUGH SUNDAY AND HAVE OPTED TO KEEP SOME SLIGHT CHANCE POPS GOING
SUNDAY NIGHT IN THE OUTSIDE CHANCE ANY SCTD SHOWERS WITH THAT
FEATURE MEANDER SOUTH OF THE WI/IL BORDER. NORTHWEST FLOW LOOKS TO
CONTINUE THROUGH MUCH OF NEXT WEEK BUT WITH GRADUALLY RISING HEIGHTS
AND MODERATING TEMPS EXPECTED. GENERAL SYNOPTIC PATTERN IS MORE OF A
DRY ONE AND WHILE CANNOT TOTALLY RULE OUT PRECIP WITH A NORTHWEST
FLOW DISTURBANCE...UNCERTAINTIES REGARDING TRACK/TIMING/AMPLITUDE OF
ANY SUCH FEATURES PRECLUDE ANY PRECIP TO FORECAST BEYOND SUNDAY
NIGHT AT THIS TIME.

IZZI

&&

.CLIMATE...
325 AM CDT

HERE ARE THE RECORD LOWS FOR THIS WEEKEND...

            SATURDAY         SUNDAY
CHICAGO     49 (1963)       51 (1992)

ROCKFORD    45 (1963)       44 (1915)

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

ARRIVAL TIME OF TS THIS A.M.

TIME OF COLD FRONT PASSAGE.

THREAT OF ADDITIONAL SHRA AND TSRA LATER MORNING INTO EARLY
AFTERNOON PRE FRONTAL...AND MID THROUGH LATE AFTERNOON POST
FRONTAL.

STRENGTH OF WINDS PRE AND POST FRONTAL.

TRS

//DISCUSSION...UPDATED 12Z...

UPPER LOW AND ASSOCIATED SURFACE LOW ARE OVER CENTRAL ONTARIO AT
11Z...WITH A COLD FRONT TRAILING SOUTH-SOUTHWEST ACROSS WESTERN
LAKE SUPERIOR...NORTHWEST WISCONSIN AND NORTHEAST IOWA BEFORE
CURVING BACK TO THE SOUTHWEST ACROSS FAR NORTHWEST MO AND
NORTHEAST KS. LATEST SHORT TERM HI RES MODELS CONSISTENT WITH
EARLIER MODEL OUTPUT IN MOVING THE COLD FRONT ACROSS THE KORD AND
KMDW AIRFIELDS IN THE 19Z-20Z TIME FRAME.

TS LIKELY TO ARRIVE IN THE KORD AND KMDW VICINITY 13Z-14Z. TS
CONTINUE TO MOVE EAST AND HAVE REACHED FAR NORTHWEST IL AND EAST
CENTRAL IA AT 11Z. THE LEAD LINE IS OUT AHEAD AHEAD OF THE COLD
FRONT AS THIS IS WHERE MID LEVEL COOLING ASSOCIATED WITH A SHORT
WAVE TROUGH OVER WESTERN IA OUT AHEAD OF THE MAIN UPPER TROUGH
HAS LEAD TO DESTABILIZATION OF MID LEVELS.

ADDITIONAL SHOWERS LIKELY AFTER THESE STORMS MOVE THROUGH THE
LOCAL AREA WITH COLD FRONT PASSAGE...AND MAY LINGER INTO THE
MID-LATE AFTERNOON POST FRONTAL UNTIL THE MAIN UPPER TROUGH MOVES
OVER THE LOCAL AREA. THERE IS THE POSSIBILITY OF MORE TS RIGHT
ALONG THE COLD FRONT BUT TS AHEAD OF THE FRONT WILL LIKELY
STABILIZE LOWER LEVELS.

SOUTH SURFACE WINDS AT DAYBREAK TO BECOME SOUTH-SOUTHWEST TO
SOUTHWEST AND INCREASE AS THE TIGHTENING PRESSURE GRADIENT AHEAD
OF THE APPROACHING COLD FRONT MOVES FURTHER EAST OVER THE AREA.
THERE MAY BE SOME GUSTY OUTFLOWS WITH THE TS THIS MORNING.

PASSAGE OF THE COLD FRONT SHIFTS WINDS TO OUT WEST...AND THEN
THEY ARE EXPECTED TO VEER TO WEST-NORTHWEST AND THEN NORTHWEST BY
EARLY OR MID EVENING AS THE UPPER TROUGH PASSES TO THE EAST.
STRONGEST WINDS FOLLOWING THE COLD FRONT ARE EXPECTED TO REMAIN
WELL TO THE NORTH CLOSER TO THE SURFACE LOW. ANTICIPATE GUSTS
FOLLOWING THE COLD FRONT TO REACH INTO THE LOWER 20KT RANGE AS
HAS BEEN OCCURRING IN MN AND IA BEHIND THE FRONT. NORTHWEST WINDS
TO DIMINISH BY LATE EVENING AS THE LOCAL PRESSURE GRADIENT
LESSENS WITH THE AXIS OF HIGH PRESSURE BUILDING IN BEHIND THE
COLD FRONT SPREADS SOUTH-SOUTHEAST OVER THE UPPER AND MID
MISSOURI VALLEY REGION DURING THE NIGHT.

AN AREA OF STRATOCUMULUS IS UPSTREAM BEHIND THE COLD FRONT...WITH
SOME AREAS OF MVFR CEILINGS. DO ANTICIPATE A PERIOD OF POST
FRONTAL STRATOCUMULUS BUT NOT ANY SIGNIFICANT AREAS OF MVFR IN
THE LOCAL AREA.

TRS

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

HIGH CONFIDENCE IN ARRIVAL OF TIME OF TSRA THIS MORNING.

HIGH CONFIDENCE IN TIMING OF COLD FRONT PASSAGE AND BOTH PRE AND
POST FRONTAL WIND TRENDS.

MODERATE CONFIDENCE MVFR VISIBILITY WITH MORE INTENSE TS CELLS.

MODERATE CONFIDENCE SHRA THROUGH MID-LATE AFTERNOON.

MODERATE CONFIDENCE CIGS REMAIN VFR FOLLOWING FROPA...HIGH
CONFIDENCE NO LOWER THAN MVFR.

LOW CONFIDENCE ADDITIONAL TS BEYOND MIDDAY.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT AND SATURDAY...VFR. WX NIL.

SATURDAY...VFR. WX NIL.

SUNDAY...VFR. SLIGHT CHANCE SHOWERS.

MONDAY THROUGH WEDNESDAY...VFR. WX NIL.

TRS

&&

.MARINE...
300 AM CDT

LOW PRESSURE IN CENTRAL ONTARIO EARLY THIS MORNING MOVES
NORTHEAST TOWARD JAMES BAY TODAY WITH A COLD FRONT TRAILING
SOUTH AND SOUTHWEST FROM THE LOW MOVING ACROSS LAKE MICHIGAN
TODAY SHIFTING WINDS TO OUT OF THE NORTHWEST AT MODERATE SPEEDS
TO 25KT. THE LOW CONTINUES ON TO JAMES BAY OVERNIGHT...WITH HIGH
PRESSURE SLOWLY MOVING EAST OVER THE SOUTHERN CANADIAN PRAIRIE...
AND THE NORTHERN AND CENTRAL PLAINS AS THE COLD FRONT PUSHES
FURTHER EAST INTO THE GREAT LAKES. THE HIGH SETTLES OVER THE
MISSOURI RIVER VALLEY AREA FRIDAY...SPREADING EAST ACROSS THE
SOUTHERN GREAT LAKES...MIDWEST AND OHIO VALLEY FRIDAY NIGHT. BY
SUNDAY MORNING A LARGE HIGH PRESSURE AREA WILL EXTEND FROM THE
HIGH PLAINS EAST TO THE NORTHEASTERN STATES WITH WINDS BECOMING
LIGHT ON THE LAKE.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 16, 3:34 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
434 AM CDT THU AUG 16 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
162145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
434 AM CDT THU AUG 16 2012 /534 AM EDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
    VERY HEAVY RAINFALL AND MINOR FLOODING.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL TO THE SIZE OF HALF DOLLARS.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL OVERSPREAD NORTHERN ILLINOIS DURING THE EARLY
  TO MID MORNING HOURS...REACHING NORTHWEST INDIANA AND EAST
  CENTRAL ILLINOIS LATE THIS MORNING OR EARLY THIS AFTERNOON.

  DISCUSSION:

  THUNDERSTORMS...SOME POSSIBLY SEVERE WITH A THREAT OF DAMAGING
  WINDS AND LARGE HAIL...WILL ACCOMPANY A FAIRLY STRONG AUGUST
  COLD FRONT AS IT SWEEPS ACROSS THE REGION TODAY. WHILE SEVERE
  THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER NORTHERN
  ILLINOIS...THE GREATER THREAT OF SEVERE WEATHER WILL LIKELY BE
  LATE THIS MORNING INTO EARLY THIS AFTERNOON OVER NORTHWEST
  INDIANA AND EAST CENTRAL ILLINOIS AFTER THE ATMOSPHERE HAS HAD A
  CHANCE TO HEAT UP SOME AFTER SUNRISE. THE THREAT OF
  THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS THE
  AREA LATER TODAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE INDIANA
SHORES OF LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS EARLY FRIDAY ALONG
THE LAKE MICHIGAN SHORES OF NORTHWEST INDIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING OVER NORTHERN ILLINOIS AND
OVER NORTHWEST INDIANA AND EAST CENTRAL ILLINOIS LATER THIS
MORNING INTO EARLY THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-162145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
434 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS MORNING AND END THIS
AFTERNOON...POTENTIALLY PRODUCING WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-162145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
434 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL MOVE OVER THE
LAKE THIS MORNING AND END THIS AFTERNOON...POTENTIALLY PRODUCING
WINDS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHERN LAKE
MICHIGAN WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Special weather statement, Aug 16, 5:26 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
626 AM CDT THU AUG 16 2012

ILZ003-004-008-010-011-019-161215-
BOONE IL-DE KALB IL-LA SALLE IL-LEE IL-OGLE IL-WINNEBAGO IL-
626 AM CDT THU AUG 16 2012

...SPECIAL WEATHER STATEMENT...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS...SOME STRONG...ALONG A LINE EXTENDING FROM 30 MILES
WEST OF ROCKFORD TO 40 MILES EAST OF PERU...MOVING EAST AT 55 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS AS THEY
ARRIVE THROUGH 730 AM.

CITIES AND TOWNS AFFECTED...
  FORRESTON...          POLO...               DIXON...
  MOUNT MORRIS...       LAKE SUMMERSET...     WALTON...
  PECATONICA...         DURAND...             OREGON...
  ROCKFORD...           PERU...               MENDOTA...

OTHER LOCATIONS AFFECTED...
BOONE COUNTY FAIRGROUNDS...CASTLE ROCK STATE PARK...LEE COUNTY
FAIRGROUNDS...LOWDEN STATE PARK...NORTHERN ILLINOIS UNIVERSITY...OGLE
COUNTY FAIRGROUNDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

&&

LAT...LON 4249 8871 4137 8874 4137 8917 4158 8918
      4159 8964 4192 8963 4193 8969 4220 8970
      4221 8940 4250 8940
TIME...MOT...LOC 1121Z 272DEG 47KT 4232 8978 4140 8985
Special weather statement, Aug 16, 6:08 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
708 AM CDT THU AUG 16 2012

ILZ019-161300-
LA SALLE IL-
708 AM CDT THU AUG 16 2012

...SPECIAL WEATHER STATEMENT...

AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF PERU TO 12 MILES WEST OF PERU...MOVING EAST AT 40 MPH. THIS STORM
HAS SHOWN A GRADUAL WEAKENING TREND SINCE 655 AM.

UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

CITIES AND TOWNS AFFECTED...
  PERU...               TONICA...             OGLESBY...
  LA SALLE...           UTICA...              NAPLATE...
  OTTAWA...             GRAND RIDGE...        INTERSTATE 39...
  INTERSTATE 80...

OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

&&

LAT...LON 4153 8884 4113 8882 4123 8917 4153 8917
TIME...MOT...LOC 1208Z 278DEG 35KT 4153 8928 4130 8930

The radar

The Chicago radar (KLOT), 86 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Winthrop Harbor to Wilmette Harbor Il

When
August 16, 6:43 AM CST
Where
Winthrop Harbor to Wilmette Harbor Il forecast zone, Waukegan Harbor
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.350, -87.810

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410691.